Thunderstorm Wind, Greenbrier
- When
- June 6, 2:10 PM EST to 2:25 PM EST
- Where
- Greenbrier County, Renick
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.983, -80.367
Thunderstorm winds during the afternoon of the 6th downed trees from Renick to Anthony. Some vehicles and roofs were damaged by the fallen trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorm winds during the afternoon of the 6th downed trees from Renick to Anthony. Some vehicles and roofs were damaged by the fallen trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 6, 1:40 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 240 PM EDT THU JUN 6 2002 STRONG WAVE PUNCHING INTO THE SRN APPS SHUD PUSH TSTMS OUT OF THE AREA BY AROUND MIDNIGHT. A SHORT PD OF UPSLOPE FLOW AND LOW LVL MOISTR BEHIND THE FRONT IN THE FAR WEST WILL KEEP A CHC OF LGT RA/DRZL IN THAT AREA FOR PART OF THE NIGHT. HIGH PRES BUILDS DOWN THE EAST COAST TMRW BUT LEAVES A BIT OF WEAKNESS OVER THE FAR WEST. AM BUYING INTO THE ETA LEAVING ENUF MOISTR AND INSTAB IN THE FAR WEST TO ALLOW A COUPLE OF SHOWERS/TSTMS TO DEVELOP...SO HAVE ADDED A SML CHC OUT THAT WAY FOR THE AFTN. AFTER THAT HIGH PRES REALLY TAKES HOLD AND STAYS PUT UNTIL LATE TUE OR WED...WHEN A WEAKENING FRONT PUSHES IN. HAVE LEFT POPS IN FOR LATE TUE AND WED...THEN DRYING IT BACK OUT ON THU. FCSTID = ROA 61 79 55 80 / 40 10 10 0 LYH 62 78 55 81 / 50 10 10 0 DAN 65 80 59 81 / 60 10 10 0 BLF 57 77 54 76 / 50 20 10 0 LWB 56 74 52 75 / 50 10 10 0 BCB 58 75 54 78 / 40 10 10 0 TNB 58 75 55 75 / 50 20 10 0 .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-062230- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT THU JUN 6 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO THE MOUNTAINS THIS AFTERNOON...AND BECOME MORE NUMEROUS BY LATE AFTERNOON. AS THE STORMS MOVE EAST INTO THE FOOTHILLS AND PIEDMONT OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA LATE THIS AFTERNOON AND THIS EVENING....SOME OF THE THUNDERSTORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF WILKESBORO AND MT AIRY IN NORTH CAROLINA...AND STUART...ROANOKE AND LEXINGTON IN SOUTHWEST VIRGINIA. IN ADDITION TO THE THREAT OF LARGE HAIL AND DAMAGING WINDS...VERY HEAVY DOWNPOURS OF 2 INCHES IN LESS THAN AN HOUR ARE EXPECTED WITH SOME OF THE STORMS...WHICH COULD LEAD TO POOR DRAINAGE FLOODING. SKYWARN SPOTTER ACTIVATION IS LIKELY BY LATE AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES AS INFORMATION BECOMES AVAILABLE. JJ
NCZ001-002-018-VAZ007-009>020-WVZ042>045-062100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 250 PM EDT THU JUN 6 2002 ...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA... AT 250 PM...RADAR SHOWED A LINE OF STRONG THUNDERSTORMS THAT EXTENDED FROM WESTERN GREENBRIER COUNTY...SOUTHWEST THROUGH THE HINTON...BLUEFIELD AND TAZEWELL AREAS. THIS LINE IS MOVE EASTWARD AT AROUND 30 MPH...AND WILL PASS THROUGH THE REST OF SOUTHEAST WEST VIRGINIA...AND WILL BE MOVING INTO THE NEW RIVER VALLEY AREA OF SOUTHWEST VIRGINIA BETWEEN 3:00 AND 4:00 PM. AS THE STORMS MOVE EASTWARD...THEY WILL BE INCREASING IN STRENGTH. PEOPLE IN THE PATH OF THESE STORMS SHOULD EXPECT GUSTY WINDS TO 40 MPH...SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN EASTERN SECTIONS OF THE NEW RIVER VALLEY AND THE ALLEGHANY HIGHLANDS. S A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8:00 PM FOR BATH... ALLEGHANY...CRAIG...MONTGOMERY...FLOYD AND CARROLL COUNTIES. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INSIDE A STRONG BUILDING. STAY AWAY FROM WINDOWS...AND DO NOT USE ELECTRICAL APPLIANCES. JJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT THU JUN 06 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM 5E DILWYN VA WIND DAMAGE
06/06/02 AMHERST LARGE TREES DOWN ON
HIGHWAY 60 REPORTED BY
VDOTNCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-062130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EDT THU JUN 6 2002 ...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON... STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY THROUGH THE REMAINDER OF THE AFTERNOON. SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL IN EXCESS OF DIME SIZE AS THEY MOVE NORTHEAST. HEAVY RAINFALL IS POSSIBLE WITH ALL THUNDERSTORMS...ALONG WITH THE POTENTIAL FOR MINOR FLOODING OF POOR DRAINAGE AREAS. IF A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR AREA...SEEK SHELTER INSIDE A STRONG BUILDING. STAY AWAY FROM WINDOWS...AND DO NOT USE ELECTRICAL APPLIANCES. MTE
The Roanoke radar (KFCX), 107 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301472.